Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 314, NWS North Platte, NE

August 16, 2020Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2020, 3:47 PM MDT for Chase County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2020, 3:47 PM MDT (21:47 UTC)
Expired
Aug 16, 2020, 4:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:04 PM MDTTSTM WND GST 603 S Champion, NEDIME SIZE HAIL WITH ESTIMATED 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1671 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

517 
WUUS53 KLBF 162147
SVRLBF
NEC029-162230-
/O.NEW.KLBF.SV.W.0314.200816T2147Z-200816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
347 PM MDT Sun Aug 16 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Chase County in southwestern Nebraska...

* Until 430 PM MDT.

* At 347 PM MDT, a severe thunderstorm was located over Champion, or
  7 miles southwest of Imperial, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Enders Reservoir State Recreation Area, Champion, Center Dam
  Campground, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4052 10186 4048 10158 4036 10142 4035 10143
      4035 10184
TIME...MOT...LOC 2147Z 315DEG 15KT 4045 10174 

HAIL...1.50IN
WIND...<50MPH
 
$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:43 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 16, 1:43 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
243 PM CDT Sun Aug 16 2020

.SHORT TERM...(This evening through Monday night)
Issued at 243 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms this evening. Storm
activity should be confined to areas south of Interstate 80 and srn
Custer county. Storm activity should be south of the region by 9 pm
or 10 pm at latest.

Canadian high pressure will back into wrn and ncntl Nebraska tonight
and Monday and then move east Monday night with return moisture
developing. A warm front stretching north and south across wrn
Nebraska will accompany the moisture return. The models are
generally quiet in terms of thunderstorm development along the warm
front but the NAMnest suggested isolated showers Monday night and
the NAM12 shows about 1000J/KG of elevated CAPE which could support
thunderstorm development. The forecast is dry for now but later
forecasts might include isolated thunderstorms across areas along
and east of highway 83 late Monday night.

The temperature forecast uses the guidance blend plus bias
correction. This forecast presents temperatures that are slightly
warmer during the day and cooler at night than the short term model
blend. The dry weather lately should support the larger diurnal
temperature swings shown by the guidance.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT Sun Aug 16 2020

The warm front developing across western and north central
Nebraska Monday night will continue to drift east and could be the
focus for thunderstorm development Tuesday evening. Isolated
thunderstorm chances are in place across north central Nebraska and
this is consistent with the SREF, NAM and GFS models.

Isolated thunderstorms are in place at other times during the
extended forecast. The focus and forcing are fairly subtle at this
juncture of the forecast. Later model runs and forecasts should
reveal the details of these rain chances, if they exist.
Otherwise, there is little change in the extended forecast. A very
strong subtropical ridge across the southwest U.S. will basically
remain stationary through Saturday producing a protracted heat
wave across western and north central Nebraska. The latest
temperature forecast shows a very stable temperature regime with
highs in the upper 80s to mid 90s. The temperature forecast is
fairly close to the GFS and ECM guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1233 PM CDT Sun Aug 16 2020

A weak frontal boundary drifting south across swrn Nebraska will
be the focus for isolated severe thunderstorms 21Z-02Z this
afternoon and evening. Storm activity should be confined to areas
south of Interstate 80 and srn Custer county. Otherwise, Canadian
high pressure will build into wrn and ncntl Nebraska tonight and
Monday morning presenting VFR.

The risk of widespread stratus or fog appears low but there is a
chance for valley fog 08z-14z Monday morning affecting swrn and
scntl Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
Hazardous weather outlook, Aug 16, 1:49 PM MDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
249 PM CDT Sun Aug 16 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-172000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
249 PM CDT Sun Aug 16 2020 /149 PM MDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A thunderstorm watch has been issued for southwest Nebraska and
the southern Sandhills. A slight risk for severe weather exist
for southwest Nebraska and the southeastern Sandhills, and a
marginal risk exist for areas southeast of a line from O'Neill to
Grant. Isolated storms will be possible this afternoon and
evening, with the main hazards being large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

An isolated thunderstorm cannot be ruled out the next several
days, however most areas will remain dry. No severe weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
impacts to the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 16, 2:48 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
348 PM CDT Sun Aug 16 2020

NEZ071-162115-
Frontier NE-
348 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRONTIER COUNTY UNTIL 415
PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moorefield, or near Curtis, moving southwest at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Curtis, Moorefield, Stockville, Maywood and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 41 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4070 10055 4070 10023 4042 10047 4061 10072
TIME...MOT...LOC 2047Z 044DEG 13KT 4067 10041

CDC
Local storm report, Aug 16, 2:50 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             6 ESE HAYES CENTER      40.48N 100.91W
08/16/2020  E1.50 INCH       HAYES              NE   TRAINED SPOTTER

            MOSTLY QUARTER SIZED HAIL WITH A FEW PING PONG BALL
            SIZED.

&&

CBROWN
Local storm report, Aug 16, 3:03 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
403 PM CDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             4 ENE CURTIS            40.66N 100.44W
08/16/2020  E2.50 INCH       FRONTIER           NE   STORM CHASER

            ESTIMATED TENNIS BALL HAIL

&&

RLAMB
Special weather statement, Aug 16, 3:28 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT Sun Aug 16 2020

NEZ070-162215-
Hayes NE-
428 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYES COUNTY UNTIL
515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayes Center, moving south at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hayes Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.

LAT...LON 4053 10111 4054 10088 4035 10084 4035 10112
      4036 10112
TIME...MOT...LOC 2128Z 356DEG 17KT 4047 10100

CDC
Special weather statement, Aug 16, 3:41 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
441 PM CDT Sun Aug 16 2020

NEZ069-070-162215-
Chase NE-Hayes NE-
441 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

At 441 PM CDT/341 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wauneta, or 14 miles west of Hayes Center, moving
south at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Wauneta and Hamlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Nebraska.

LAT...LON 4036 10143 4051 10136 4051 10112 4035 10114
      4035 10136
TIME...MOT...LOC 2141Z 011DEG 13KT 4046 10128

CDC
Special weather statement, Aug 16, 3:43 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
343 PM MDT Sun Aug 16 2020

NEZ069-162215-
Chase NE-
343 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHASE COUNTY UNTIL
415 PM MDT...

At 343 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Champion to near Enders Reservoir State
Recreation Area. Movement was southeast at 20 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Enders Reservoir State Recreation Area, Champion, Center Dam
Campground, Area A Campground and Church Grove Campground.

This includes Highway 61 between mile markers 25 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern Nebraska.

LAT...LON 4052 10186 4048 10158 4036 10142 4035 10184
TIME...MOT...LOC 2143Z 315DEG 16KT 4048 10178 4038 10154

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:06 PM MDTSevere Thunderstorm WarningLBFCherry24 min
Aug 16, 1:54 PM MDTSpecial Weather StatementLBFHayes51 min
Aug 16, 1:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Aug 16, 2:07 PM MDTSevere Thunderstorm WarningLBFChase, Hayes38 min
Aug 16, 2:10 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes50 min
Aug 16, 2:25 PM MDTSevere Thunderstorm WarningLBFHayes20 min
Aug 16, 2:33 PM MDTSpecial Weather StatementLBFFrontier12 min
Aug 16, 2:43 PM MDTSevere Thunderstorm WarningLBFHayes47 min
Aug 16, 2:48 PM MDTSpecial Weather StatementLBFFrontier27 min
Aug 16, 3:00 PM MDTSevere Thunderstorm WarningLBFFrontier34 min
Aug 16, 3:25 PM MDTAreal Flood AdvisoryLBFHayes3 hr
Aug 16, 3:28 PM MDTSpecial Weather StatementLBFHayes47 min
Aug 16, 3:41 PM MDTSpecial Weather StatementLBFHayes34 min
Aug 16, 3:43 PM MDTSpecial Weather StatementLBFChase32 min
Aug 16, 3:59 PM MDTSevere Thunderstorm WarningLBFChase, Hayes46 min
Aug 16, 4:54 PM MDTSpecial Weather StatementLBFChase51 min
Aug 16, 5:52 PM MDTSpecial Weather StatementLBFFrontier38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.